Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 124, NWS Denver/Boulder, CO

July 1, 2003Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 1, 2003, 7:00 PM MDT for Phillips County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2003, 7:00 PM MDT (01:00 UTC)
Expired
Jul 1, 2003, 7:30 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Phillips County, CO

The radar

The Goodland radar (KGLD), 149 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
4229 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WUUS55 KBOU 020100
SVRBOU
COC095-020130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
700 PM MDT TUE JUL 1 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PHILLIPS COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF HOLYOKE

* UNTIL 730 PM MDT

* AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF HOLYOKE...MOVING EAST AT
  25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
AMHERST...HOLYOKE AND PLEASANT VALLEY.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4075 10245 4044 10241 4044 10205 4075 10206

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:21 PM MDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 1, 2:21 PM MDT, 4 hours 39 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
221 PM MDT TUE JUL 1 2003

SHORT TERM DISCUSSION:  SATELLITE AND RADAR PICTURES ARE INDICATING
ISOLATED CONVECTION DEVELOPING OVER THE FORECAST AREA.  CROSS
SECTIONS SHOW GOOD POTENTIAL INSTABILITY INTO THE EARLY EVENING
HOURS.  LAPSE RATES ARE PRETTY STEEP...WITH ONLY A WEAK STABLE LAYER
UP AROUND 400 MB.  THE MID AND UPPER LEVEL MOISTURE STICKS AROUND
THROUGH ABOUT 06/09Z.  THE THETA-E AXIS IS PROGGED TO REMAIN IN
PLACE THROUGH THE OVERNIGHT HOURS TONIGHT.  LAPS DATA SHOW CAPES
MAINLY IN THE 1000 TO 2000 JOULES/KG RANGE OVER MOST OF THE PLAINS
RIGHT NOW.  THERE IS NO CIN.  WILL KEEP THE ISOLATED COVERAGE
GOING WITH CURRENT SITUATION IN MIND.  GRIDS SHOW TEMPERATURES TO BE
A BIT WARMER OVER NIGHT FOR LOWS.

ON WEDNESDAY...THE MOISTURE IS QUITE A BIT LESS THEN THIS
AFTERNOON.  DIV-Q GRIDS SHOW WEAK DOWNWARD TO NO SYNOPTIC SCALE
FORCING.  WESTERLY JET LEVEL FLOW AT ABOUT 30-40 KNOTS IS PROGGED
OVER THE FORECAST AREA.  THE LOW LEVEL MOISTURE IS PROGGED TO FLUSH
OUT TO THE EAST BY 18Z...WITH NO CAPES PROGGED OVER THE FORECAST
AREA.  DRYS WILL REMAIN IN THE FORECAST FOR WEDNESDAY.
TEMPERATURES ARE PROGGED TO BE 0.5-1.5 C WARMER ON WEDNESDAY.    RJK

LONG TERM DISCUSSION...UPPER LEVEL RIDGE WILL HOLD NEARLY STATIONARY
OVER ARIZONA AND NEW MEXICO THROUGH THE PERIOD.  THERE ARE JUST A
COUPLE OF SHORT WAVES MOVING THROUGH THE NORTHERN U.S. THAT WILL
IMPACT THE FORECAST AREA.  A PRE-FRONTAL SURGE IS EXPECTED TO
BACKDOOR INTO THE PLAINS THURSDAY...WITH A SLIGHT INCREASE IN LOW
LEVEL MOISTURE.  THE CAP ALSO APPEARS TO WEAKEN LATE IN THE DAY SO
WILL INTRODUCE SOME ISOLATED EVENING STORMS OVER THE PLAINS AND
FOOTHILLS FOR THURSDAY EVENING.  BY FRIDAY...AN ACTUAL FRONT SHOULD
MOVE SOUTHWARD ACROSS THE NORTHEAST PLAINS WITH EVEN BETTER LOW
LEVEL MOISTURE AND MORE INSTABILITY.  GOING FORECAST OF SLIGHT
CHANCE (20%) OVER THE FOOTHILLS AND PLAINS SEEMS REASONABLE.

VERY LITTLE CHANGE IN THE SATURDAY THROUGH MONDAY TIME PERIOD
ALTHOUGH MOISTURE SHOULD SLOWLY DECREASE.  HOWEVER...ANOTHER WEAK
SURGE LATE SUNDAY OR MONDAY WILL KEEP SLIGHT CHANCE OF STORMS IN THE
FORECAST.  THEN DRY TUESDAY.  TEMPS AT OR ABOVE 90F ACROSS THE
PLAINS EXCEPT ON FROPA DAYS WHEN 80S SHOULD SUFFICE.

BARJENBRUCH

.DEN...NONE.
Hazardous weather outlook, Jul 1, 10:54 AM MDT, 8 hours 6 minutes before
COZ030>051-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO DEVELOP OVER
THE MOUNTAINS AND FOOTHILLS BY 1 PM THIS AFTERNOON...THEN OUT OVER
THE ADJACENT PLAINS AFTER 3 PM.  WINDS SPEEDS UP TO 45 MPH CAN BE
EXPECTED WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS JUST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
BEGINNING INDEPENDENCE DAY AND THEN CONTINUING THROUGH NEXT MONDAY.
THE THREAT OF SEVERE WEATHER WILL REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/DBB

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.